Immune-related adverse events (irAEs) are side effects that can develop during or after treatment with immune checkpoint inhibitors.1 They are called “immune-related” because they develop as a result of a highly active immune response, which can damage healthy tissue or cause autoimmune or inflammatory disorders.
Though most irAEs are mild and easily managed with appropriate treatment, some can be serious or life-threatening, especially if not treated in a timely manner. Thus, it is crucial that patients and caregivers are familiar with potential irAEs, stay aware of signs and symptoms of a reaction, and understand when to call the clinic or present to the emergency department.
Likelihood of irAEs
The incidence of irAEs varies depending on the class of immune checkpoint inhibitor administered and the patient’s tumor type. Adverse reactions of any severity that involve the immune system develop in about 54% of patients receiving a CTLA-4 inhibitor, 27% receiving a PD-1 inhibitor, and 17% receiving a PD-L1 inhibitor. The combination of a CTLA-4 and PD-L1 inhibitor results in about 61% of patients developing an irAE.2
More serious irAEs, grade 3 or higher, occur less frequently, in about 22%, 7%, and 6% of patients treated with a CTLA-4, PD-1, or PD-L1 inhibitor, respectively. Death as a result of an irAE occurs rarely, about 0.3% overall, with most deaths due to an irAE affecting the colon or liver.2
Types of irAEs
Though any organ can be affected by irAEs, some reactions can be organ-specific. The most commonly affected organs include the skin, with irAEs occurring in approximately 14% to 80% of patients, and the gastrointestinal tract, with irAEs occurring in approximately 6% to 57% of patients.2 Endocrinopathies, such as hypothyroidism or hyperthyroidism, develop in about 4% to 22% of patients.
The possibility of the appearance of certain irAEs can be forecast through routine laboratory testing prior to an immunotherapy infusion. Liver enzymes and bilirubin for liver function; creatinine for kidney function; and blood glucose and thyroid hormones for endocrine function are all measurements that could help predict the likelihood of an adverse event.3
irAEs can develop at any time during or after immunotherapy, so it is important to continue follow-up after immunotherapy administration is complete. However, the time to onset of a skin, liver, or gastrointestinal irAE is typically within the first 10 weeks of therapy; endocrine and lung effects typically develop around 12 weeks post-treatment, and kidney effects generally develop around 15 weeks after the start of therapy.1
This article originally appeared on Cancer Therapy Advisor